Format

Send to

Choose Destination
J Gastroenterol. 1999 Jun;34(3):390-4.

Severe complications of ulcerative colitis after high-dose prednisolone and azathioprine treatment.

Author information

1
The Department of Surgery, The University of Tokyo, Japan.

Abstract

We report a rare case of ulcerative colitis (UC) associated with methicillin-resistant Staphylococcus aureus (MRSA) and Pseudomonas aeruginosa infections in multiple organs, and with compressive fracture from osteoporosis after the administration of high-dose prednisolone and azathioprine. A 25-year-old man had been treated with high-dose prednisolone for UC. He suddenly experienced severe lumbago, which prevented him from walking. Plain X-ray demonstrated compressive fractures of the thoracic and the lumbar vertebrae, which were thought to be due to osteoporosis as a side effect of the high-dose prednisolone. At this admission, in another hospital, he also had a bloody discharge from the rectum, and azathioprine was started; however, the patient's condition still did not show any improvement. The total doses of azathioprine and prednisolone he had received were 3150 mg and more than 15,000 mg, respectively. Considering the presence of the serious complications, surgical intervention was the treatment selected. Culture study revealed MRSA in the feces and nasal cavity, and P. aeruginosa in the feces and urine. Vancomycin hydrochloride and gentamicin were administered, and were effective, with a subsequent negative culture study. Subtotal colectomy with mucus fistula was performed. After the operation, culture studies remained negative. Major steroid side effects such as bone fracture and osteoporosis should be considered as an indication for surgery in UC patients. MRSA and P. aeruginosa are a menace, especially for UC immunosuppressed patients on steroid or immunosuppressive therapy. When these bacteria are detected, there should be prompt and adequate antimicrobial therapy against the organisms and the immunosuppressive therapy should be immediately discontinued. We conclude that surgical therapy should be considered in the earlier stage for patients with intractable UC, rather than continuing long-term administration of steroid or azathioprine, which may lead to serious complications.

PMID:
10433019
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center